Monday Pharmaceutical Mystery: August 20
Can you solve the pharmaceutical mystery? Each week, a new case study is presented.
A woman comes into your pharmacy to pick up a prescription for Lomotil. The prescription is for her 20-year-old son who is at college and in a fraternity. She thinks he got food poison from the fraternity initiation process that had him eating unusual foods, such as raw eggs, and snails. She says he has a fever, and he seems to be getting worse. She asks if it is okay if he take Tylenol or Motrin to help him feel better. He was taking Imodium, but his condition has now escalated to prescription-strength Lomotil because the diarrhea is so severe.
Mystery: Why is this normally healthy patient with diarrhea, getting worse. The fever and the escalation to a stronger antidiarrhea medication tells you the problems is, in fact, getting worse as the mother indicates. How can we switch tracks? Should he go straight to the ER for testing?
Solution: Go straight to the ER is always the right answer, in my opinion. But the solution to this mystery is that the patient has infectious diarrhea, as indicated by the fever. Salmonella infections are common in raw eggs. The Imodium is holding the toxins in, making the situation worse.
The patient needs to treat his diarrhea and discomfort with probiotics instead of Imodium or Lomotil. Probiotics for use of diarrhea has the best supporting evidence, without the risks of holding toxins in the system.